Wise Use of Antibiotics
Is My Patient Truly Allergic to Amoxicillin?
Author: Diane R. Petrie, APRN, FNP-BC, AAHIVS | Pediatric Infectious Diseases
Column Editor: Rana El Feghaly, MD, MSCI | Director, Clinical Services | Director, Outpatient Antibiotic Stewardship Program | Associate Professor of Pediatrics, UMKC School of Medicine
Beta-lactam antibiotics (e.g., penicillin, amoxicillin) are among the safest and most effective antibiotics for most childhood infections including otitis media, group A streptococcal pharyngitis and community-acquired pneumonia. An estimated 10% of the general population reports an allergy to beta-lactams, yet when appropriately tested, >90% of these patients tolerate these antibiotics, making <1% of the population truly allergic.1,2 Children with a penicillin allergy label are more likely to receive more expensive, less effective antibiotics with a broader spectrum of activity, and have higher risk of serious adverse drug reactions (ADRs) from penicillin alternatives.3,4 Most penicillin allergy labels are placed before age 3, causing a significant effect over the life span of a patient.
When patients present to busy practices, urgent care centers or emergency departments with possible ADRs, they are often labeled as “allergic” even when they are experiencing pharmacologic effects of a medication, known side effects, or rash associated with a typical virologic progression of their presenting illness (keeping in mind that the most common etiology of hives in children is viral infection). It is challenging to determine whether symptoms are consistent with a true allergy or caused by another physiologic process. It’s even more challenging to convince a parent/caregiver that it is safe to continue a medication when their child has these concerning symptoms.5 However, there are steps a clinician can take to minimize allergy labeling and clarify true allergy when present.
What can you do when prescribing an antibiotic?
Let patients and their families know about common side effects that may occur from antibiotics, and distinguish those from true allergy symptoms (e.g., diarrhea from amoxicillin/clavulanate, or red-colored stools from cefdinir) versus serious, IgE-mediated type I hypersensitivity reactions, which are rare and typically occur within one hour following antibiotic administration. Educate your patients and families that symptoms of allergy may include:
- Hives: Multiple pink/red raised wheals that are intensely itchy
- Angioedema: Localized edema without hives affecting the abdomen, face, extremities, genitalia, oropharynx or larynx
- Wheezing and shortness of breath
- Anaphylaxis (signs/symptoms from at least two body systems – skin, respiratory, cardiovascular or gastrointestinal)2
Other serious reactions such as Stevens-Johnson syndrome, serum sickness and DRESS syndrome are even more rare, and indicate discontinuation of a medication, including future use.5,6
What can you do when you encounter a patient with a reported beta-lactam allergy?
The most important thing you can do is to CLARIFY:
- What medications were they taking when the reaction occurred?
- What kind of reaction occurred?
- How long ago was the reaction?
- How was the reaction managed/treated?
- What was the outcome of the reaction?2
If you determine that the symptoms were a side effect of the antibiotic, or that the allergy is reported because of a family history (rather than a personal history) of allergies, you can de-label the patient in your clinic. For many children with low-risk symptoms, including those with delayed rash multiple days into their antibiotic course, or with reactions occurring more than five years ago, an oral graded penicillin challenge is an accurate and safe option for allergy de-labeling (patients take small and increasing doses by mouth with observation for a set time period).
Patients reporting a more significant reaction can be evaluated to see if they are eligible for skin-prick and intradermal testing preceding oral graded challenge. In pediatric patients, this testing combination is nearly 100% accurate at determining true potential for future type I reactions. Up to 80% of patients with true anaphylaxis to beta-lactam lose sensitivity over 10 years.5,6
Where can you refer your patients with beta-lactam allergy for testing?
The Children’s Mercy Infectious Diseases Clinic will see children > 12 months of age with penicillin or amoxicillin allergy label. Specially trained clinicians will evaluate their history and symptoms and provide testing in clinic to assess whether the patient has a true, type I hypersensitivity. The Children’s Mercy Allergy Clinic provides antibiotic allergy testing, particularly if there is concern for more complex allergies or other antibiotic types. Referring your patients for this service ensures that their next infection will be managed with the narrowest, first-line antibiotic choice, thereby reducing costs and improving their chances of a quick recovery from infection.
- Vyles D, Adams J, Chiu A, Simpson P, Nimmer M, Brousseau DC. Allergy testing in children with low-risk penicillin allergy symptoms. Pediatrics. 2017;140(2):e20170471.
- MacFadden DR, LaDelfa A, Leen J, et al. Impact of reported beta-lactam allergy on inpatient outcomes: a multicenter prospective cohort study. Clin Infect Dis. 2016;63(7):904-910.
- MacLaughlin EJ, Saseen JJ, Malone DC. Costs of beta-lactam allergies: selection and costs of antibiotics for patients with a reported beta-lactam allergy. Arch Fam Med. 2000;9(8):722-726.
- Norton AE, Konvinse K, Phillips EJ, Broyles AD. Antibiotic allergy in pediatrics. Pediatrics. 2018;141(5):e20172497. doi:10.1542/peds.2017-2497
- Joint Task Force on Practice Parameters representing the American Academy of Allergy, Asthma and Immunology; American College of Allergy, Asthma and Immunology; Joint Council of Allergy, Asthma and Immunology. Drug allergy: an updated practice parameter. Ann Allergy Asthma Immunol. 2010;105(4):259-273.